Hail, Sauk
- When
- April 30, 2:30 AM CST
- Where
- Sauk County, Sauk City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.270, -89.730
Hail up to 1 inch in diameter fell over portions of southern Wisconsin in the early morning hours of April 30th. Persistent warm air advection with a 50 to 60 knot low-level jet produced another round of elevated thunderstorms that congealed into a mesoscale convective system to the west of the state, and moved across the forecast area in the pre-dawn hours of April 30th, producing the large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Hail up to 1 inch in diameter fell over portions of southern Wisconsin in the early morning hours of April 30th. Persistent warm air advection with a 50 to 60 knot low-level jet produced another round of elevated thunderstorms that congealed into a mesoscale convective system to the west of the state, and moved across the forecast area in the pre-dawn hours of April 30th, producing the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 29, 10:12 PM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1112 PM CDT MON APR 29 2013
.UPDATE...
CONVECTION HAS DISSIPATED AS IT RAN OUT OF SFC BASED CAPE. HOWEVER
ELEVATED CAPE OF 500-1000 J/KG AND LOW TO MID LEVEL WARM...MOIST
ADVECTION REMAINS OVER MUCH OF SRN WI AS A 50 KT SLY LLJ IS
ONGOING OVER THE AREA. THEREFORE...ELEVATED CONVECTION WILL REMAIN
A POSSIBILITY LATE THIS EVENING INTO THE OVERNIGHT. MORE
WIDESPREAD SHOWERS AND TSTORMS ARE EXPECTED AFTER 09Z FOR THE WRN
AND NRN CWA AS CONVECTION OVER CENTRAL IA ORGANIZES INTO A MCS.
THIS CONVECTION IS ASSOCIATED WITH WARM...MOIST ADVECTION ON A
SEPARATE 60 KT LLJ THAT WILL MOVE FROM KS TO IA TO CNTRL/SRN WI
FOR TUE AM. CONVECTION TO END BY MID MORNING WITH A VERY
WARM...WINDY AND CAPPED WARM SECTOR EXPECTED FOR MUCH OF THE DAY.
HIGH TEMPS INTO THE MID 80S ARE POSSIBLE. A COLD FRONT WILL THEN
STALL NW OF MADISON WITH SHOWERS AND TSTORMS EXPECTED THERE LATE
TUE AFTERNOON AND NIGHT.
&&
.AVIATION/06Z TAFS/...ONLY VERY SMALL CHANCES OF SHOWERS OR
TSTORMS LATE THIS EVENING INTO THE EARLY MORNING HOURS. SHOWERS
AND TSTORMS WILL THEN ARRIVE OVER KMSN AROUND 09Z-10Z AND LAST 2-4 HOURS.
MORE UNCERTAINTY FOR THE SE WI TAF SITES AS THE MAIN AREA OF
TSTORMS MAY MISS THEM TO THE NORTH. THREAT OF TSTORMS TO THEN END
BY MID MORNING WITH A CAPPED ATMOSPHERE INTO TUE EVENING FOR THE
SE WI TAF SITES. KMSN WILL HAVE CHANCES OF TSTORMS TUE NIGHT BUT
WITH MUCH BETTER CHANCES TO THEIR NW WHERE THE COLD FRONT STALLS.
VFR CONDITIONS TO PREVAIL EXCEPT IN TSTORMS.
&&
.PREV DISCUSSION... /ISSUED 420 PM CDT MON APR 29 2013/
VERY SHORT TERM...TONIGHT AND TUESDAY. FORECAST CONFIDENCE IS
MEDIUM.
LINE OF ELEVATED SHOWERS AND A FEW THUNDERSTORMS SHIFTING EAST
NORTHEAST THROUGH THE AREA AT THIS TIME...BEING FED BY SOUTH
SOUTHWESTERLY 850MB LOW LEVEL JET NOSE. THESE SHOULD CONTINUE TO
MOVE THROUGH THE REMAINDER OF THE AREA LATE THIS AFTERNOON.
SOUTHWESTERLY 850MB LOW LEVEL JET NOSE WILL CONTINUE TO POINT INTO
THE AREA TONIGHT...GRADUALLY INCREASING IN MAGNITUDE. WARM AIR
ADVECTION KICKS IN TONIGHT AS WELL. TAIL END OF 500MB VORTICITY
MAXIMUM OVER SOUTHERN MINNESOTA WILL SHIFT CLIP THE NORTHERN
PORTIONS OF THE AREA THROUGH EARLY EVENING...WITH ANOTHER OVER
EASTERN NEBRASKA SHIFTING INTO THE AREA BY 06Z TUESDAY.
ADJUSTING AREA FORECAST SOUNDINGS FOR LOWER TO MID 50S DEW POINTS
YIELD MEAN LAYER CAPES OF UP TO 500 J/KG INTO EARLY EVENING...THEN
SHOW ELEVATED CAPES INCREASING TONIGHT OVER 1000 J/KG. THIS IS IN
RESPONSE TO MOISTURE BUILDING IN THE 925MB TO 850MB LEVEL. DEEP
LAYER SHEAR IS STRONG INTO EARLY EVENING...THEN WEAKENS SOMEWHAT
LATER TONIGHT AS MID LEVEL WINDS WEAKEN. SPC HAS SLIGHT RISK AREA
INTO JUST THE FAR SOUTHWESTERN SECTIONS OF THE AREA. MAIN RISK
APPEARS TO BE IN IOWA...THOUGH IF HIGHER DEW POINTS MOVE IN AND
INCREASE CAPE THIS EVENING...COULD SEE A SEVERE STORM OR TWO OCCUR.
4KM WRF/NMM MODEL SHOWING SPOTTY SHOWERS AND A FEW STORMS THIS
EVENING...WITH A MORE ORGANIZED AREA OF SHOWERS AND STORMS FOR LATER
TONIGHT WITH LOW LEVEL JET FORCING. HRRR KEEPING BULK OF CONVECTION
JUST SOUTH AND SOUTHWEST OF THE AREA TONIGHT. FOR NOW...WILL GO WITH
SCATTERED SHOWERS AND ISOLATED STORMS EARLY THIS EVENING...WITH
THUNDER FOR LATER THIS EVENING AND OVERNIGHT.
MODELS SHOWING WARM SECTOR AIRMASS MOVING INTO THE AREA
TUESDAY...CAPPING OFF THE AREA FROM PRECIPITATION. GUSTY
SOUTH/SOUTHWEST WINDS AND EXPECTED 925MB TEMPERATURES SHOULD BRING
HIGHS INTO THE LOWER 80S IN MOST AREAS. COOLER VALUES NEAR SHEBOYGAN
WITH SOUTH ONSHORE WINDS. APPROACHING COLD FRONT LATER IN THE
AFTERNOON SHOULD BRING INCREASED CHANCES FOR THUNDERSTORMS...THOUGH
BEST SHOT IS INTO TUESDAY NIGHT.
SHORT TERM...TUESDAY NIGHT THROUGH THURSDAY.
TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE LOW TO MEDIUM.
THUNDERSTORMS ALONG AND AHEAD OF THE FRONTAL BOUNDARY ONGOING AT THE
BEGINNING OF THE PERIOD EXPECTED TO TRANSITION TO MAINLY RAIN
SHOWERS FROM NORTHWEST TO SOUTHEAST BEHIND THE FRONT ON WEDNESDAY AS
IT SAGS THROUGH THE FORECAST AREA. THOUGH SURFACE FRONT MAKES IT TO
OR NEAR SE WI BY 12Z WED...UPPER TROUGH STILL WELL TO THE WEST AND
WILL KEEP THE FOCUS FOR PRECIPITATION THROUGH IOWA INTO WESTERN WI.
WILL KEEP CHANCE POPS ALONG THE FRONT.
LOWS WILL NOT FALL OFF MUCH TUESDAY NIGHT UNTIL LATE IN THE
NW...THEN WARM SE WEDNESDAY AHEAD OF STALLED BAROCLINIC ZONE
BISECTING THE CWA...THOUGH COOLER ALONG THE LAKE.
WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE MEDIUM.
LIKELY POPS INTO THE WESTERN CWA WITH INCREASING FORCING AHEAD OF
SLOWLY APPROACHING TROUGH AS IT DEEPENS OVER THE CENTRAL U.S.
MODELS STILL DIFFER WITH THE PLACEMENT OF BAROCLINIC ZONE WHICH
AFFECTS NOT ONLY TEMPERATURES BUT LOCATION OF BETTER LOW TO MID
LEVEL FRONTOGENESIS AND Q-VECTOR CONVERGENCE.
BLENDED SOLUTION KEEPS LIKELY POPS OVER SOUTH CENTRAL WI THROUGH THE
DAY THURSDAY...THEN SHIFT ACROSS THE ENTIRE CWA THURSDAY NIGHT.
THERMAL RIDGE NOSING INTO THE FAR SOUTH WILL BRING HIGHS IN THE
UPPER 50S THERE...THEN TAPER OFF TO THE MID 40S NW WITH UPPER 40S
ALONG THE LAKE.
LONG TERM...THURSDAY NIGHT THROUGH MONDAY. FORECAST CONFIDENCE...
LOW.
MODELS STILL TRYING TO GET A HANDLE ON LOW CUTTING-OFF OVER THE
CENTRAL PLAINS THURSDAY NIGHT AND THEN LIFTING SLOWLY NWD INTO THE
UPPER MIDWEST SUNDAY. SOME THERMAL DIFFERENCES THAT MAY IMPACT
PRECIPITATION TYPE AND BRING SOME SNOWFLAKES MIXING IN WITH THE RAIN
IN THE FAR WEST/NW LATE THURSDAY NIGHT...BUT WILL LEAVE ALL LIQUID
FOR NOW. OTHERWISE A CLOUDY...COOL AND WET PERIOD THROUGH THE
WEEKEND WITH TEMPERATURES STRUGGLING INTO THE LOWER 50S...COOLER BY
THE LAKE WITH GENERALLY EASTERLY FLOW. PERIODS OF RAIN...WITH
INTENSITY DEPENDENT ON STRENGTH OF VORTICITY MAXIMA ROTATING THROUGH
THE REGION AND THE AMOUNT OF AVAILABLE MOISTURE WITH STREAMERS OF
DRIER AIR WRAPPING AROUND CIRCULATION. SOME HOPE THAT THE LOW WILL
LIFT FAR ENOUGH AWAY BY MONDAY TO LOWER RAIN CHANCES AND ALLOW
WARMER TEMPS.
AVIATION/00Z TAFS/...
VFR CONDITIONS ARE EXPECTED THIS EVENING ACROSS TAF SITES. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH AT THIS TIME...WITH
MORE AT TIMES MAINLY LATER TONIGHT INTO EARLY TUESDAY MORNING. THERE
WILL BE LULLS IN THE PRECIPITATION.
FOR NOW...WILL KEEP VICINITY THUNDER WORDING IN TAFS...AS THERE IS
SOME UNCERTAINTY WITH THE EXACT TIMING AND AREAL COVERAGE OF THE
SHOWERS AND STORMS. ANY STORMS WOULD BRING VISIBILITIES DOWN TO
NEAR ALTERNATE MINIMUMS...WITH MVFR CEILINGS.
SOUTH WINDS TONIGHT WILL GRADUALLY INCREASE AND SHIFT SOUTHWEST BY
TUESDAY AFTERNOON. GUSTS TO 25 KNOTS OR SO ARE EXPECTED BY TUESDAY
AFTERNOON.
MARINE...
A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER THE NEARSHORE WATERS
TUESDAY...WHICH WILL RESULT IN GUSTY SOUTH WINDS. FREQUENT GUSTS TO
25 KNOTS ARE EXPECTED. THUS...A SMALL CRAFT ADVISORY WILL BE ISSUED
FROM MID MORNING THROUGH EARLY EVENING TUESDAY.
ANOTHER TIGHT PRESSURE GRADIENT WILL DEVELOP WITH THE INFLUX OF
COLDER AIR FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THIS WILL
BRING BRISK AND GUSTY NORTH TO NORTHEAST WINDS DURING THIS
TIME...ALONG WITH HIGH WAVES. A SMALL CRAFT ADVISORY MAY BE NEEDED
DURING THIS TIME.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM CDT TUESDAY FOR
LMZ643>646.
&&
UPDATE...GEHRING
TONIGHT/TUESDAY AND AVIATION/MARINE...WOOD
TUESDAY NIGHT THROUGH MONDAY...REMHAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1117 PM CDT MON APR 29 2013 WIZ046-047-051-052-056>060-062>072-302130- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1117 PM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A THUNDERSTORM COMPLEX OVER THE STATE OF IOWA WILL MOVE ACROSS PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL WISCONSIN EARLY TUESDAY MORNING. OTHER ISOLATED OR SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST WISCONSIN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY THROUGH WEDNESDAY AS ANOTHER STRONGER COLD FRONT PUSHES INTO SOUTHERN WISCONSIN FROM THE WEST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A PRINCETON...COLUMBUS...MADISON TO MONROE LINE. PORTIONS OF THE ROCK RIVER WILL REMAIN IN MODERATE TO MAJOR FLOOD UNTIL EARLY THIS WEEK...AS RIVER LEVELS CONTINUE TO FALL SLOWLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY. LMZ643>646-302130- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1117 PM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM MID-MORNING THROUGH EARLY EVENING TUESDAY DUE TO BRISK SOUTHERLY WINDS. SMALL CRAFT CONDITIONS MAY BE MET AGAIN LATE WEDNESDAY NIGHT THROUGH FRIDAY DUE TO BRISK NORTHERLY WINDS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT. MG WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 213 AM CDT TUE APR 30 2013 WIZ056-062-067-300815- SAUK-IOWA-LAFAYETTE- INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...DARLINGTON 213 AM CDT TUE APR 30 2013 ...STRONG THUNDERSTORMS MOVING INTO FAR SOUTHWEST WISCONSIN... STRONG TO SEVERE THUNDERSTORMS HAVE BEEN MOVING STEADILY NORTHEAST ACROSS NORTHEAST IOWA AT 45 MPH SINCE LATE EVENING. THESE THUNDERSTORMS ARE ABOUT TO CROSS INTO FAR SOUTHWEST WISCONSIN AROUND PRAIRIE DU CHIEN. THESE STORMS HAVE A HISTORY OF PRODUCING FREQUENT LIGHTNING AND HAIL. IF THEY MAINTAIN THEIR INTENSITY...A SEVERE THUNDERSTORM WARNING MAY NEED TO BE ISSUED FOR PORTIONS OF SAUK...IOWA AND POSSIBLY LAFAYETTE COUNTIES BETWEEN 230 AM CDT AND 3 AM CDT. LARGE HAIL WOULD BE THE PRIMARY SEVERE WEATHER RISK. BRIEF HEAVY RAINFALL OF ONE QUARTER TO ONE HALF INCH IS LIKELY WITH THESE STORMS AS WELL. MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 249 AM CDT TUE APR 30 2013 WIZ046-056-057-062-063-067-300900- MARQUETTE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE- INCLUDING THE CITIES OF...MONTELLO...BARABOO...PORTAGE... WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON 249 AM CDT TUE APR 30 2013 ...STRONG THUNDERSTORMS MOVING TOWARD REEDSBURG... THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR LA FARGE SOUTH TO FENNIMORE...MOVING NORTHEAST AT 50 MPH. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...BUT HAVE WEAKENED IN THE PAST 30 MINUTES. THESE THUNDERSTORMS WILL AFFECT THE REEDSBURG...LA VALLE...SPRING GREEN AND AVOCA AREAS BETWEEN 3 AM AND 330 AM CDT. HAIL TO THREE QUARTER INCH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...ALONG WITH BRIEF HEAVY RAINFALL. IF THE STORMS INTENSITY...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR PARTS OF IOWA AND SAUK COUNTIES. MBK
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 304 AM CDT TUE APR 30 2013 WIZ046-056-057-062-063-067-300900- MARQUETTE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE- INCLUDING THE CITIES OF...MONTELLO...BARABOO...PORTAGE... WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON 304 AM CDT TUE APR 30 2013 ...STRONG THUNDERSTORMS MOVING TOWARD REEDSBURG... THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR LA FARGE SOUTH TO FENNIMORE...MOVING NORTHEAST AT 50 MPH. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...BUT HAVE WEAKENED IN THE PAST 30 MINUTES. THESE THUNDERSTORMS WILL AFFECT THE REEDSBURG...LA VALLE...SPRING GREEN AND AVOCA AREAS BETWEEN 3 AM AND 330 AM CDT. HAIL TO THREE QUARTER INCH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...ALONG WITH BRIEF HEAVY RAINFALL. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE. IF THE STORMS INCREASE IN INTENSITY...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR PARTS OF IOWA AND SAUK COUNTIES. MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 323 AM CDT TUE APR 30 2013 WIZ046-047-056-057-062-063-067-300930- MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE- INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE... WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON 323 AM CDT TUE APR 30 2013 ...STRONG THUNDERSTORMS OVER THE WISCONSIN DELLS AND BARABOO... THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR LAKE DELTON SOUTH TO SPRING GREEN...MOVING NORTHEAST AT 50 MPH. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING LARGE HAIL IN FAR SOUTHWEST WISCONSIN...BUT HAVE SINCE WEAKENED SLIGHTLY. THESE THUNDERSTORMS WILL AFFECT THE WISCONSIN DELLS...BARABOO...PORTAGE... MONTELLO AND WESTFIELD AREAS FROM 330 AM THROUGH 430 AM CDT. HAIL TO THREE QUARTER INCH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...ALONG WITH BRIEF HEAVY RAINFALL. WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE. IF THE STORMS INCREASE IN INTENSITY...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR PARTS OF SAUK...COLUMBIA AND MARQUETTE COUNTIES. MBK
The Milwaukee radar (KMKX), 101 km away, was scanning. The volume nearest the first event began at 08:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449724, 449725.